MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER 5F NURSE BASIC TRAY (DUAL-LUMEN) (WITH MICROINTRODUCER); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER 5F NURSE BASIC TRAY (DUAL-LUMEN) (WITH MICROINTRODUCER); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number 3295118
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will be evaluated.Results are expected soon.A lot history review (lhr) of rean1310 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that when infusion therapy was given on the same day, the nurse found that the there was severe fracture at the intersection of the bifurcation and the extension tube, and the catheter was removed.The catheter was broken during the removal of the catheter.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a fracture in the extension tubing was confirmed and the cause appears to be use related.The product returned for evaluation was a 5fr d/l powerpicc catheter.The investigation findings are consistent with catheter damage caused by contact with a sharp edged instrument such as scissors or scalpel.The returned product sample was evaluated and a break was observed at the proximal interface of the molded joint and extension tubing, on the red-luered lumen.Microscopic examination of the split confirmed it was typical of contact with a sharp bladed instrument, and the characteristics observed which supported this type of failure included: the fracture surface was reflective in nature and contained a striated pattern.This can occur due to pattern transfer of the sharpened edge typically found on a scalpel-type instrument.Sharply formed fracture edges.Planar shape to the fracture surface.Blood residue was seen on the sample which showed that the product had undergone at least some use.Care should be taken when using sharp-edged instruments near the product, and the product instruction for use (ifu) was found to contain the following information which may be relevant to this type of event, "avoid accidental device contact with sharp instruments and mechanical damage to the catheter material.Use only smooth-edged atraumatic clamps or forceps." an examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) review is not possible; the manufacturing lot number that was provided is invalid.
 
Event or Problem Description

Brand Name
POWERPICC SOLO CATHETER 5F NURSE BASIC TRAY (DUAL-LUMEN) (WITH MICROINTRODUCER)
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7574089
Report Number3006260740-2018-01240
Device Sequence Number16772924
Product Code LJS
UDI-Device Identifier00801741028090
UDI-Public(01)00801741028090
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3295118
Device Catalogue Number3295118
Device Lot NumberREAN_1310 (INVALID)
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2018
Event Location Hospital
Initial Date Received by Manufacturer 06/06/2018
Supplement Date Received by Manufacturer06/11/2018
Initial Report FDA Received Date06/06/2018
Supplement Report FDA Received Date07/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1